Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 4, NWS Topeka, KS

May 6, 2019Lyon County, Kansas

NWS Topeka, KS issued this flash flood warning at May 6, 2019, 7:45 PM CDT for Lyon County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2019, 7:45 PM CDT (00:45 UTC)
Expired
May 6, 2019, 11:45 PM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Lyon County, KS

The radar

The Topeka radar (KTWX), 60 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 8:15 PM CDTFLASH FLOODEmporia, KSDOWNTOWN EMPORIA UNDERPASSES FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 790 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
790 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.5
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted.

960 
WGUS53 KTOP 070045
FFWTOP
KSC111-070445-
/O.NEW.KTOP.FF.W.0004.190507T0045Z-190507T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
745 PM CDT Mon May 6 2019

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Central Lyon County in east central Kansas...

* Until 1145 PM CDT.

* At 745 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Emporia, Americus, Olpe, Hartford, Neosho Rapids and Reading. 

Additional rainfall amounts of 2 to 3 inches are possible in the 
warned area.

This includes the following highways...
 Interstate 35 between mile markers 128 and 143.
 Kansas Turnpike between mile markers 116 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3858 9635 3859 9595 3826 9595 3826 9636

$$

Baerg

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 6, 6:34 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, May 6, 6:34 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
634 PM CDT Mon May 6 2019

...AVIATION UPDATE...

.SHORT TERM...(This evening through Tuesday)
Issued at 350 PM CDT Mon May 6 2019

The region enters an active weather pattern starting late this
afternoon through tonight with severe weather and heavy rainfall
the main threats.

Early afternoon water vapor imagery depicted a quasi-zonal flow
WSW flow pattern across the Central Plains early this afternoon
with an upper level trough over the Northern Plains and low-
amplitude ridging across the Southwest Plateau. A cutoff low
making landfall over the California coast will produce a gradual
amplification of this zonal flow pattern throughout the course of
the period, with a more pronounced ridging and SW flow over the
High Plains. At the surface, early morning convection pushed the
effective baroclinic zone to along and south of the I-70 corridor,
but increasing southerly return flow and theta-e advection noted
in GOES-E PWAT imagery, visible satellite data, and surface
observations, will aid in lifting this relatively shallow
convergence zone back northward-- though how far northward remains
somewhat in question. The 19Z surface analysis shows that the
boundary has moved little in the last couple of hours, lending
credence to a more southerly solution taking the boundary to
around or just south of the I-70 corridor during peak heating.

Elevated multi-cell clusters with embedded supercell structures
developed around midday in north-central Kansas and south-central
Nebraska along the nose of the 500-1000 J/kg MUCAPE gradient and
have spread eastward along with this elevated instability/moisture
plume. Multiple reports of large hail have been received from
these storms This convection will aid in a southern reinforcement
and sharpening the boundary. This elevated convection should
persist for much of the afternoon and evening hours with
additional development further south and west closer to the nose
of the MLCAPE plume now located from Salina to Hays. The backing
of the low-level winds along the boundary has resulted in
effective helicity values rising to 200 to 400 m2/s2 and effective
shear values of 30-50 kts, and this environment should persist
and shift gradually east through the late afternoon and evening
hours.

Initially discrete supercells could develop within this corridor,
with a gradual upscale growth with merging cold pools later
tonight. With right-moving supercell motions paralleling the
boundary orientation, any storm that does ride this baroclinic
zone will have an increased risk for producing a tornado,
potentially on the longer-lived side. Additional convection
forming along the Front Range in response to an ejecting H500
shortwave will track eastward on the heels of this first round and
expend in coverage as it interacts with isentropic upglide over
the broad surface to H850 front. With PWATS of 1 to 1.5 inches and
increasing mid-level mixing ratios, the environment will be
primed for multiple rounds of training cells that could drop
several inches of rainfall during the late overnight hours. Have
increased QPF amounts along and south of the I-70 corridor to
account for this likelihood.

This convection may linger throughout the day on Tuesday, though
confidence decreases in its spatio-temporal characteristics. The
cold pools from this convection should usher the boundary
southward into southern Kansas, but more recent model runs are
hinting at the boundary lifting back northward towards the I-70
corridor as lee cyclogenesis intensifies on the Front Range
Tuesday afternoon. Should this latter solution transpire, we will
likely see a renewed severe weather threat along and south of I-70
tomorrow afternoon.

.LONG TERM...(Tuesday night through Monday)
Issued at 350 PM CDT Mon May 6 2019

Tuesday night into Wednesday will continue to see active weather
across the region, with quieter weather to end the week.

Additional rounds of strong to severe thunderstorms are likely
along and south of the warm front Tuesday afternoon and evening
with similar hazards to this afternoon. Additional moisture
transport along and up the front will provide another round of
heavy rainfall Tuesday night into Wednesday morning with one final
round of showers and storms Wednesday afternoon and evening as
the main lee cyclone ejects northeastward. Severe weather will
once again be possible Wednesday afternoon and evening with the
track of the low dictating the threat for tornadoes. The pattern
then cools and dries out for the end of the week as high pressure
builds southward, with the next chance of precipitation coming
over the weekend as as frontal boundary moves through.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 634 PM CDT Mon May 6 2019

Confidence is low in the forecast because the models seem to be
all over the place with showers and storms. There does appear to
be a signal for a shortwave to lift through the area late tonight.
So the thinking is once the current convection passes through,
there will be a break for several hours. Then additional showers
and storms could overspread the area during the overnight hours.
Have removed the mention of precip by the late morning thinking
subsidence behind the shortwave will bring another break from the
precip. Again this is a low confidence forecast and likely will be
amended.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late Wednesday night for KSZ008>012-
020>024-026-034>040-054>056-058-059.

&&

SHORT TERM...Skow
LONG TERM...Skow
AVIATION...Wolters
Hazardous weather outlook, May 6, 3:56 PM CDT, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
356 PM CDT Mon May 6 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-072100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
356 PM CDT Mon May 6 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Scattered thunderstorms are possible this afternoon and
tonight. A few of the storms may be severe with large hail and
damaging winds the main hazards. Tornadoes are also possible this
afternoon and evening along and south of Interstate 70.
Widespread heavy rainfall may lead to flash flooding tonight as
soils remain saturated across the area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There will be multiple chances for showers and thunderstorms,
some of which may be strong to severe, Tuesday and continuing
through the middle of the week. Given the wet antecedent
conditions, the risk for flash flooding as well as flooding along
creeks and streams will continue through Wednesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

KDS

In the hours before

Local storm report, May 6, 7:04 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
704 PM CDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     TSTM WND GST     1 WSW OSAGE CITY        38.63N 95.84W
05/06/2019  E70 MPH          OSAGE              KS   TRAINED SPOTTER

&&
Local storm report, May 6, 7:07 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
707 PM CDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TSTM WND GST     2 WNW CARBONDALE        38.83N 95.73W
05/06/2019  E65 MPH          OSAGE              KS   TRAINED SPOTTER

            60-65 MPH ESTIMATED GUSTS.

&&
Local storm report, May 6, 7:09 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
709 PM CDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TSTM WND GST     LYNDON                  38.60N 95.68W
05/06/2019  E70 MPH          OSAGE              KS   EMERGENCY MNGR

            60 TO 70 MPH WIND GUSTS.

&&

ACH
Local storm report, May 6, 7:20 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
720 PM CDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     TSTM WND GST     1 WSW OSAGE CITY        38.63N 95.83W
05/06/2019  M78 MPH          OSAGE              KS   TRAINED SPOTTER

&&
Local storm report, May 6, 7:30 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
730 PM CDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     TSTM WND DMG     LYNDON                  38.61N 95.68W
05/06/2019                   OSAGE              KS   EMERGENCY MNGR

            POWER LINES DOWN. DELAYED LSR.

&&
Local storm report, May 6, 7:35 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
735 PM CDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     TSTM WND DMG     3 NNW WILLIAMSBURG      38.52N 95.49W
05/06/2019                   FRANKLIN           KS   PUBLIC

            TREE BRANCHES DOWN.

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:10 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage29 min
May 6, 7:15 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon45 min
May 6, 7:31 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin, Osage44 min
May 6, 8:00 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage45 min
May 6, 8:08 PM CDTAreal Flood AdvisoryTOPCoffey, Osage3 hr
May 6, 8:22 PM CDTFlash Flood WarningTOPCoffey4 hr
May 6, 8:28 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey47 min
May 6, 8:33 PM CDTRiver Flood WarningTOPLyon6 days
May 6, 8:33 PM CDTRiver Flood WarningTOPFranklin, Osage61 hr
May 6, 8:33 PM CDTRiver Flood WarningTOPLyon, Osage53 hr
May 6, 8:33 PM CDTRiver Flood WarningTOPLyon3 days
May 6, 8:33 PM CDTRiver Flood WarningTOPLyon9 days
May 6, 8:33 PM CDTRiver Flood WarningTOPOsage17 hr
May 6, 8:45 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon32 min
May 6, 9:04 PM CDTFlash Flood WarningTOPCoffey4 hr
May 6, 9:43 PM CDTSpecial Weather StatementTOPCloud62 min
May 6, 10:24 PM CDTAreal Flood AdvisoryTOPCloud3 hr
May 6, 10:33 PM CDTSpecial Weather StatementTOPRepublic27 min
May 6, 10:36 PM CDTSpecial Weather StatementTOPCloud24 min
May 6, 11:06 PM CDTSpecial Weather StatementTOPRiley24 min
May 6, 11:10 PM CDTSpecial Weather StatementTOPCloud35 min
May 6, 11:13 PM CDTSpecial Weather StatementTOPRiley32 min
May 6, 11:15 PM CDTSpecial Weather StatementTOPCloud15 min
May 6, 11:28 PM CDTSpecial Weather StatementTOPPottawatomie47 min
May 6, 11:46 PM CDTFlash Flood WarningTOPCloud, Ottawa4 hr
May 6, 11:52 PM CDTSpecial Weather StatementTOPPottawatomie68 min
May 6, 11:54 PM CDTSpecial Weather StatementTOPJefferson66 min
May 7, 12:01 AM CDTAreal Flood AdvisoryTOPClay, Pottawatomie, Riley, Washington3 hr
May 7, 12:07 AM CDTSpecial Weather StatementTOPMorris38 min
May 7, 12:53 AM CDTSpecial Weather StatementTOPDickinson, Morris52 min
May 7, 1:09 AM CDTSevere Thunderstorm WarningTOPMorris26 min
May 7, 1:14 AM CDTSpecial Weather StatementTOPDickinson46 min
May 7, 1:38 AM CDTRiver Flood WarningTOPWabaunsee22 hr
May 7, 1:45 AM CDTFlash Flood WarningTOPGeary, Morris, Pottawatomie, Riley, Wabaunsee6 hr
May 7, 2:43 AM CDTAreal Flood AdvisoryTOPCoffey, Lyon3 hr
May 7, 5:15 AM CDTRiver Flood WarningTOPMarshall60 hr
May 7, 5:15 AM CDTRiver Flood WarningTOPRiley80 days
May 7, 5:46 AM CDTAreal Flood WarningTOPMorris6 hr
May 7, 7:39 AM CDTAreal Flood WarningTOPLyon, Morris, Wabaunsee6 hr
May 7, 9:30 AM CDTRiver Flood WarningTOPClay59 hr
May 7, 10:25 AM CDTRiver Flood WarningTOPDickinson64 hr
May 7, 10:45 AM CDTRiver Flood WarningTOPCoffey21 hr

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.